Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 118, NWS North Platte, NE

June 4, 2008Garden County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2008, 5:50 PM MDT for Garden County, Grant County, Sheridan County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2008, 5:50 PM MDT (23:50 UTC)
Expired
Jun 4, 2008, 6:45 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Garden County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT WED JUN 4 2008

.DISCUSSION...
TONIGHT THROUGH THURSDAY MORNING...
THE ATM IS GETTING READY TO BLOW APART AS MOISTURE IS BEING DRAWN
WESTWARD AND DEEP CYCLOGENESIS COMMENCES. THE FIRST OF TWO OR MORE
DISTURBANCES IS EMERGING FROM THE COLO FRONT RANGE.

THE RUC40 DEEPENS LOW PRESSURE OVER SERN COLO TO 985 MB THIS
EVENING AND LIFTS IT NORTH TOWARD THE NEBRASKA BORDER BY 03Z
ENHANCING MOISTURE INFLOW ACROSS THE HIGH PLAINS. ALL OF THE
INGREDIENTS ARE IN PLACE FOR HEAVY RAINFALL AND SEVERE WEATHER WITH
POWERFUL DYNAMICS SWEEPING EAST THROUGH THE 4 CORNERS REGION TONIGHT.

THE MODEL CONSENSUS SUGGESTED AREAS NORTH AND WEST WOULD RECEIVE 2 TO
4 INCHES OF RAIN TONIGHT THROUGH THURSDAY AFTERNOON. 1 TO 2 INCHES
COULD FALL SOUTH AND EAST. THE STATIONARY FRONT DRAPED FROM KIML TO
KLXN IS EXPECTED TO PROVIDE EXCELLENT FOCUS FOR HEAVY RAIN MOSTLY
NORTH OF THIS BOUNDARY. A FEW COUNTIES WERE ADDED SOUTH OF THE FRONT
WHERE SCATTERED DEEP CONVECTION IS EXPECTED THIS AFTN AND THIS
EVENING AND THESE ARE NATURALLY FLOOD PRONE AREAS. NORTHWESTWRN ZONES
WERE EXCLUDED FROM THE FLASH FLOOD WATCH AS FLOOD GUIDANCE IS QUITE
HIGH.THUS WIDESPREAD RAIN AND LOCALLY INTENSE THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING AND
CONTINUE THROUGH THURSDAY MORNING. MOST OF THE FCST AREA COULD
EXPERIENCE SEVERE WEATHER TONIGHT WITH THE TORNADO THREAT GENERALLY
ALONG AND SOUTH OF INTERSTATE 80 INCLUDING CUSTER COUNTY AND THE
TIER OF COUNTIES TO THE NORTH.

THURSDAY AFTERNOON AND EVENING...AS INDICATED BY THE ECMWF
YESTERDAY AND TODAY...THE MODELS ARE TRENDING SLIGHTLY FARTHER WEST
WITH TRACK OF THE SFC LOW. SOME AREAS ALONG AND EAST OF HIGHWAY 83
ARE NOW EXPECTED TO BE IN THE WARM SECTOR SOME TIME THURSDAY AFTN.
CONDITIONS WILL BE RIPE FOR ISOLATED TORNADOES ALONG THE WARM
FRONT AS IT APPEARS THE TRIPLE POINT OF THE SFC LOW WILL LIFT THROUGH
THIS AREA. AREAS TO THE WEST COULD EXPERIENCE ISOLATED HAIL THREAT OR
EVEN A TORNADO THREAT IF THE MODELS TREND SLIGHTLY WEST AS THEY HAVE
BEEN.

RAIN AND THUNDERSTORM ACTIVITY SHOULD BE ON THE DECREASE THURSDAY
EVENING THROUGH EARLY FRIDAY MORNING. SKIES SHOULD BE CLEARING
THROUGHOUT THE DAY FRIDAY AS THE SYSTEM LIFTS INTO THE UPPER
MIDWEST.

SATURDAY AND SUNDAY...BOTH THE GFS HAVE COME INTO AGREEMENT BY
PUSHING A COLD FRONT THROUGH SATURDAY MORNING WITH GENERALLY COOL
OR SEASONABLE TEMPERATURES. HPC SUGGEST SLIGHT CHANCE POPS SATURDAY
NIGHT AND SUNDAY. THE NAM12/GFS BLEND FOR SATURDAY WAS DRY.

MONDAY...TUESDAY AND WEDNESDAY...THE GFS AND ECMWF ARE OUT OF PHASE.
THE GFS WARMS UP AND ECMWF COOLS DOWN. HPC SUGGESTED THE WARMER GFS
WITH HIGHS IN THE 80S TO NEAR 90. AN ATTEMPT WAS MADE TO TEMPER
THESE FCST HIGHS TOWARD THE ECMWF BUT TO NO AVAIL. LATER FCSTS MAY
HAVE TO LOWER THESE TEMPS SUBSTANTIALLY. THE FCST IS GENERALLY DRY
BUT ECMWF DRAGS A COLD FRONT SLOWLY SOUTH THROUGH NEB AND KANSAS
PRODUCING ROUND AFTER ROUND OF THUNDERSTORMS.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
WEDNESDAY AFTERNOON AND NIGHT AS A POTENT UPR LVL DISTURBANCE EJECTS
EAST ACROSS THE PLAINS. LOW PRESSURE DEVELOPING OVER WESTERN KANSAS
WILL FAVOR THE DEVELOPMENT OF EAST/SOUTHEAST WINDS DURING THE
AFTERNOON. THEN...AS THE SFC LOW MOVES NORTHEAST INTO EASTERN
NEBRASKA...WINDS WILL STRENGTHEN SLIGHTLY AND BECOME NORTHEASTERLY
BY 06Z. AS STORMS EXIT THE REGION AFTER 12Z THURSDAY...LOW
CLOUDS/STRATUS MAY THICKEN...CAUSING CEILINGS AND VSBY TO DROP INTO
THE MVFR FLIGHT CATEGORY AT BOTH KLBF AND KVTN TAF SITES.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
THROUGH THURSDAY MORNING ZONES 027-028-038-059-070-071-006-007-009-
010-029.

&&

CDC/JG
Hazardous weather outlook, Jun 4, 2:22 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED JUN 4 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT WED JUN 4 2008 /222 PM MDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SURFACE LOW PRESSURE WILL INTENSIFY ACROSS WESTERN KANSAS AND
EASTERN COLORADO TODAY...AHEAD OF A STRONG UPPER LEVEL DISTURBANCE
MOVING ACROSS THE ROCKIES. EASTERLY LOW LEVEL WINDS WILL TRANSPORT
MOISTURE INTO THIS REGION...LEADING TO A MODERATELY UNSTABLE
ENVIRONMENT. AS THE EVENING PROGRESSES...THUNDERSTORMS ARE
EXPECTED TO DEVELOP FROM NORTHEAST COLORADO INTO SOUTHERN
NEBRASKA...AND THEN SPREAD NORTHEAST INTO PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA. THE PRESENCE OF STRONG VERTICAL WIND SHEAR
WILL FAVOR THE DEVELOPMENT OF SUPERCELLS PRODUCING LARGE HAIL AND
ISOLATED TORNADOES. THE HIGHEST SEVERE WEATHER THREAT THIS
EVENING IS EXPECTED TO RESIDE ALONG AND SOUTH OF AN OSHKOSH TO
ONEILL LINE.

AS THE UPPER LEVEL DISTURBANCE BEGINS TO EMERGE ACROSS THE PLAINS
TONIGHT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE...PARTICULARLY EAST OF HIGHWAY 83. ALTHOUGH SEVERE
WEATHER WILL STILL BE POSSIBLE...THE MAIN CONCERN WILL BE HEAVY
RAIN LEADING TO FLASH FLOODING. AT THIS TIME...THE GREATEST THREAT
FOR FLASH FLOODING IS OVER PORTIONS OF NORTH CENTRAL
NEBRASKA...EAST OF A LINE FROM SPRINGVIEW...TO AMELIA...TO
BARTLETT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS
AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTS ACROSS THE CENTRAL
PLAINS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH
OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH LARGE HAIL...ISOLATED
TORNADOES...AND DAMAGING STRAIGHT LINE WINDS EXPECTED.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND SOUTH OF AN
OSHKOSH TO ONEILL LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jun 4, 4:01 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 SE CURTIS             40.56N 100.42W
06/04/2008  E1.50 INCH       FRONTIER           NE   PUBLIC

&&

13
Local storm report, Jun 4, 4:40 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 W EUSTIS              40.66N 100.11W
06/04/2008  E1.00 INCH       FRONTIER           NE   PUBLIC

&&

13
Local storm report, Jun 4, 4:45 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             2 N EUSTIS              40.69N 100.03W
06/04/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

&&

MASEK
Local storm report, Jun 4, 5:12 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLOOD            PAGE                    42.40N 98.42W
06/04/2008                   HOLT               NE   LAW ENFORCEMENT

            PUBLIC REPORT OF NEARLY 2 INCHES THIS EVENING IN TOWN.
            SHERIFF CONFIRMED WITH STANDING WATER THROUGHOUT TOWN.

&&

MASEK
Local storm report, Jun 4, 5:15 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          6 S CHAMPION            40.38N 101.71W
06/04/2008                   CHASE              NE   TRAINED SPOTTER

            TRAINED SPOTTERS SIGHTED TORNADO PICKING UP DEBRIS.

&&

13
Local storm report, Jun 4, 5:20 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             CHAMPION                40.47N 101.71W
06/04/2008  E1.75 INCH       CHASE              NE   LAW ENFORCEMENT

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:09 PM MDTTornado WarningLBFCherry, Hooker, Thomas51 min
Jun 3, 6:20 PM MDTTornado WarningLBFCherry, Hooker, Thomas40 min
Jun 3, 6:32 PM MDTTornado WarningLBFHooker, Thomas43 min
Jun 3, 6:57 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas24 min
Jun 3, 7:14 PM MDTTornado WarningLBFBlaine, Thomas46 min
Jun 3, 7:55 PM MDTSevere Thunderstorm WarningLBFCuster50 min
Jun 3, 8:44 PM MDTSevere Thunderstorm WarningLBFCuster46 min
Jun 4, 3:17 AM MDTFlash Flood WatchLBFBlaine, Boyd, Brown, Chase, Cherry, Custer and 15 more49 hr
Jun 4, 3:24 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln39 min
Jun 4, 3:36 PM MDTTornado WarningLBFFrontier24 min
Jun 4, 3:57 PM MDTTornado WarningLBFFrontier, Lincoln33 min
Jun 4, 4:27 PM MDTTornado WarningLBFFrontier18 min
Jun 4, 4:36 PM MDTFlash Flood WarningLBFFrontier84 min
Jun 4, 4:38 PM MDTSevere Thunderstorm WarningLBFChase, Perkins52 min
Jun 4, 4:41 PM MDTTornado WarningLBFChase34 min
Jun 4, 5:14 PM MDTTornado WarningLBFChase31 min
Jun 4, 5:15 PM MDTAreal Flood WarningLBFHolt5 hr
Jun 4, 5:22 PM MDTFlash Flood WarningLBFChase113 min
Jun 4, 5:35 PM MDTTornado WarningLBFChase, Hayes25 min
Jun 4, 5:47 PM MDTTornado WarningLBFChase14 min
Jun 4, 5:58 PM MDTTornado WarningLBFChase, Hayes32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.